Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Marilena78

Birth Control Pill and diet

Hi everybody,

I have been on the pill for 15 years to keep my skin clear from a bad acne. But I am sick of putting drugs in my body and I just stopped it a week ago. I know my acne will came back. It did last year when I stopped taking the pill for few months. This time I have decided to try with the diet. I am starting on green smoothies and then probably try an elimination diet.

I have a question:

Why my diet doesn't effect my acne while I am on the pill and it does when I stop taking it?

Thank you,

Maria

Share this post


Link to post
Share on other sites

The causes of acne are multifactorial, so if you can stop one aggravating factor you may be able to eliminate or reduce the symptoms even though other contributing factors are still there.

Things which contribute to acne include high oil production, 'sticky' skin cells, the p. acnes bacteria and the body's own inflammatory response. The extent to which these contribute to your acne will depend on the individual. Testosterone increases oil production, and there's evidence to suggest that it also increases the body's inflammatory response (hence why men are more prone to cardiovascular disease than pre-menopausal women). Perhaps it also affects the 'stickiness' of surface skin cells. In any case, by reducing your testosterone levels (through BCP) you are eliminating at least one, probably two, and perhaps three contributing factors.

Diet can affect acne in a number of different ways - for some people (eg women with PCOS), high insulin levels (associated with higher intake of refined carbohydrates) result in higher levels of DHT in the bloodstream. Others (like me) find that saturated fats aggravate their acne. I don't know what research has been done on this, but I suspect that the reason is the same as why high saturated fat diets are associated with heart disease: high levels of LDLs in the bloodstream contribute to the inflammatory response, resulting in other fats and proteins accumulating in a misguided attempt at the body to heal itself.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×